Kansas, 2006

Hail and Damaging Winds in Kansas, June 29, 2006

June 29, 2006 · NWS DDC · 3 events in 3 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 29, 1:16 PM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 29, 1:16 PM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
216 PM CDT THU JUN 29 2006

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST CHALLENGE WILL BE TSTORM CHANCES TONIGHT AND ON
SATURDAY. UPPER AIR PATTERN OF RIDGE OVER THE ROCKIES AND A TROF
OVER THE GREAT LAKES PERSISTS TODAY BUT THERE WILL BE SOME
GRADUAL CHANGES OVER THE COMING DAYS.

FOR TONIGHT, THE WRF BREAKS OUT SOME STORM ACTIVITY NEAR THE LEE
TROF AND LOOKING AT THE RECENT SFC (SHORT FUSE COMPOSITE) FROM OUR
WEBSITE THERE IS AN AREA OF GOOD CONVERGENCE WEST OF THE BORDER.
SO WILL GO WITH LOW CHC POPS OVER OUR WESTERN ZONES AS THIS
ACTIVITY SHOULD SLOWLY PROPAGATE SOUTH OR SOUTHEAST. SOME OTHER
ISOLATED STORMS COULD DEVELOP NEAR A WEAK CONVERGENCE ZONE THAT
EXTENDS FROM NEAR GBD SOUTH TO THE TX PANHANDLE AS THE CAP IS
PRETTY MUCH GONE AND IT WOULDNT TAKE MUCH TO GET SOMETHING TO GO UP.

THE UPPER RIDGE AXIS SHIFTS EAST OVER WESTERN KS TOMORROW
AFTERNOON WHICH DOES NOT BODE WELL FOR PRECIP CHANCES AROUND HERE.
STORMS WILL GO UP OVER THE MOUNTAINS AND WILL LIKELY NOT STRAY
MUCH OUT INTO THE PLAINS EXCEPT UP INTO WESTERN NEBRASKA.

ON SATURDAY THE MODELS PHASE THE ENERGY LIFTING NORTHEAST ALONG
THE WEST COAST AND ENERGY DIVING SOUTHEAST OUT OF WESTERN CANADA
AND BRING THIS UP AND OVER THE RIDGE ACROSS THE NORTH CENTRAL US.
THIS WILL DRAG A FRONT DOWN BUT THE QUESTION IS HOW FAR SOUTH. THE
GFS/UKMET KEEP THE FRONT NEAR OR NORTH OF THE NEB BORDER WHILE THE
WRF BRINGS IT CLEAR DOWN INTO WEST CENTRAL KS. WILL LEAVE THE SLGT
POPS WE HAD GOING FOR THE NORTH AND WEST AS I CANT COMPLETELY
DISCOUNT THE WRF AS IM UNSURE HOW WELL THIS MODEL PERFORMS 60 HRS
OUT.

AS FOR TEMPS, HIGHS IN THE MID TO UPPER 90S ON FRIDAY LOOK
REASONABLE GIVEN THE WARMING LOW LEVEL TEMPS. ON SATURDAY AHEAD OF
THE FRONT THINGS COULD GET QUITE TOASTY WITH TRIPLE DIGIT HEAT
BEING MORE COMMON.

DAYS 3-7...

ALL MODELS AND ENSEMBLES TO VARIOUS DEGREES STILL SHIFT OUR
UPPER RIDGE SHIFTING EAST MID WEEK. 85H TEMPS FROM THE ECMWF/GFS AND
ENSEMBLE 85H TEMP ANOMALIES ALSO SUPPORTING KEEPING TEMPS NEAR
NORMAL AS WARMER AIR REMAINS TO OUR NORTH THROUGH THURSDAY. AS FOR
POPS A SFC FRONT EXPECTED IN/NEAR OUR CWA LATE THIS WEEKEND THROUGH
EARLY NEXT WEEK. GFS EVEN TRIES TO GENERATE MCS EACH NIGHT FROM
SUNDAY NIGHT THRU TUESDAY NIGHT NORTH OF THIS FRONT. EACH EVENT
PUSHING THE FRONT FURTHER SOUTH. ALTHOUGH DO NOT BELIEVE THE
DETAILS...THE GENERAL IDEA DOES NOT SOUND TOO BAD. CURRENTLY HAVE
MENTION OF 20 POPS OVER AT LEAST PART OF OUR CWA SUNDAY
NIGHT-TUESDAY NIGHT. GIVEN THE UNCERTAINTY BASED ON CLIMATOLOGY OF
THIS FLOW REGIME WILL BE RAISING POPS EACH EVENING TO CHC POPS.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  97  67  99 /  20   0   0   0
GCK  64  97  65  99 /  30   0   0   0
EHA  65  96  64  97 /  30   0   0  20
LBL  64  97  66 100 /  20   0   0   0
HYS  65  99  67 100 /  20   0   0  20
P28  67  97  70 100 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN27/18
LACY/BURGERT
Hazardous weather outlook, Jun 29, 4:01 AM CST, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
501 AM CDT THU JUN 29 2006

KSZ030-031-043>046-061>066-074>081-084>090-301015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
501 AM CDT THU JUN 29 2006 /401 AM MDT THU JUN 29 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR A FEW WIDELY SCATTERED THUNDERSTORMS THIS
AFTERNOON...MAINLY WEST OF A LIBERAL TO SCOTT CITY LINE. THE
STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT COULD PRODUCE
LIGHTNING AND WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS DURING THE AFTERNOON AND
EVENING HOURS BEGINNING SUNDAY AND CONTINUING THROUGH WEDNESDAY.
IT IS TOO EARLY TO DETERMINE AT THIS POINT IF THE ACTIVITY WILL BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

26

In the hours before

Special weather statement, Jun 29, 5:36 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
636 PM CDT THU JUN 29 2006

KSZ061-300015-
HAMILTON-
536 PM MDT THU JUN 29 2006

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST HAMILTON COUNTY...

AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF COOLIDGE...MOVING SOUTHWEST AT 10
MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM NEAR THE COLORADO STATE
LINE IN SOUTHWEST HAMILTON COUNTY.

RESIDENTS IN SOUTHWESTERN HAMILTON COUNTY...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3788 10187 3798 10203 3780 10203 3775 10196

FINCH

The radar

The Goodland radar (KGLD), 165 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Hamilton

When
June 29, 5:40 PM CST
Where
Hamilton County, 9 mi S of Coolidge
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.900, -102.000

Thunderstorm Wind, Pawnee

When
June 29, 7:40 PM CST
Where
Pawnee County, 9 mi E of Larned
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.183, -98.933

Thunderstorm Wind, Stafford

When
June 29, 7:45 PM CST
Where
Stafford County, 7 mi SW of Seward
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.100, -98.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520789, 5520790, 5520791.